|low T4 count
Nov 1, 2006
My partner ended up in the hospital with pneumonia and kaposis before realizing he had HIV. He is on Truvada and Sustiva and doing well (no detectable viral load and no more kaposi etc) but his T4 count has remained low over the past two years and keeps dropping slowly (now at 280 after going up to 350 ). Is there any way to increase the T4 count since he is very concerned about the low level ?
Response from Dr. Daar
Thank you for your post.
In general most experts tend to focus primarily on the viral load in these settings recognizing that most people will remain well and clinically stable with undetectable viral loads. Of course we would all prefer higher T4 cells, but we also recognize that they tend to bounce around from day to day and that with time they usually increase over time. If T4 cells are truly declining over months of follow-up, possibly even approaching 200 cells then you should talk to your provider regarding whether there may be other explanations, such as other medications that lower white blood cell counts or infections. Sometimes looking at the T4 percent helps sort out whether this is truly T4 decline or just a reduction in the overall lymphocyte count, the latter probably being of less relevance.
Other than looking for other explanations for a T4 cell decline there is little else to do in this situation. Some have tried to use a protease inhibitor in these situations based upon some data showing greater T4 increases on these drugs than NNRTIs. However, this rarely makes a big difference and the reality is that those on NNRTIs tend to have very good T4 increases. The other thing you might occasionally hear discussed is the use of interleukin 2 (IL-2), a drug that clearly raises T4 cells. Nevertheless, at this time there is no evidence that this improves outcomes and it is quite expensive and associated with important side effects.
At this time I would talk to your partner's provider and be optimistic that everything will remain well as long as viral load remains undetectable.
heart disease with hiv
Does Suspending Meds Mean A Quick Death?
- Fatigue After Handjob Worried I Have HIV
- Pain In Penis After Protected Anal Sex Does It Mean I Have HIV
- Sore On Penis After Swallowing Worried I Have HIV
- White Spots After Touching A Bloody Scab Worried I Have HIV
- White Tongue After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Iodine Usefulness For Vaginal Infections
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.